Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 21, 2009, 7:26 PM CDT for Benton County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2009, 7:26 PM CDT (00:26 UTC)
- Expired
- Jun 21, 2009, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Benton County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:26 PM CDT | FUNNEL CLOUD | 2 Nw Belle Plaine, IA | SPOTTED BY FIRE DEPARTMENT SPOTTER. |
| Jun 21, 7:42 PM CDT | FUNNEL CLOUD | 1 N Belle Plaine, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2040 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDVN 220026
TORDVN
IAC011-220115-
/O.NEW.KDVN.TO.W.0014.090622T0026Z-090622T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT SUN JUN 21 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* TORNADO WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA...
* UNTIL 815 PM CDT.
* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TORNADO 4 NW BELLE PLAINE...OR 15 MILES NORTHWEST OF MARENGO...
MOVING EAST AT 20 MPH. A FUNNEL CLOUD HAS BEEN SITED 4 NORTHWEST OF
BELLE PLAIN.
* THE TORNADO WILL BE NEAR...
LUZERNE AROUND 740 PM CDT...
KEYSTONE AROUND 745 PM CDT...
BLAIRSTOWN AROUND 800 PM CDT...
VAN HORNE AROUND 810 PM CDT...
NEWHALL AROUND 815 PM CDT...
THIS INCLUDES INTERSTATE 380 IN IOWA BETWEEN MILE MARKERS 42 AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN IOWA.
&&
LAT...LON 4203 9231 4228 9186 4193 9185 4187 9231
4195 9231
TIME...MOT...LOC 0026Z 252DEG 13KT 4194 9228
$$
ERVIN2 follow-up statements
000 WWUS53 KDVN 220058 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 758 PM CDT SUN JUN 21 2009 IAC011-220115- /O.CON.KDVN.TO.W.0014.000000T0000Z-090622T0115Z/ BENTON IA- 758 PM CDT SUN JUN 21 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHERN BENTON COUNTY... AT 758 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A FUNNEL CLOUD WHICH MAY BECOME A TORNADO AT ANY TIME. THIS TORNADO WAS LOCATED APPROXIMATELY NEAR KEYSTONE...OR 13 MILES NORTHWEST OF MARENGO...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... VAN HORNE...BLAIRSTOWN AND NEWHALL AROUND 815 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS ALREADY PRODUCED A TORNADO AND REMAINS A THREAT. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHEASTERN IOWA. && LAT...LON 4203 9231 4209 9186 4193 9185 4187 9231 TIME...MOT...LOC 0058Z 252DEG 13KT 4196 9218 $$ DLF
000 WWUS53 KDVN 220108 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 808 PM CDT SUN JUN 21 2009 IAC011-220119- /O.EXP.KDVN.TO.W.0014.000000T0000Z-090622T0115Z/ BENTON IA- 808 PM CDT SUN JUN 21 2009 ...THE TORNADO WARNING FOR SOUTHERN BENTON COUNTY WILL EXPIRE AT 815 PM CDT... THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHEASTERN IOWA. LAT...LON 4203 9231 4209 9186 4193 9185 4187 9231 TIME...MOT...LOC 0109Z 252DEG 13KT 4197 9213 $$ ERVIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:32 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 21, 2:32 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 PM CDT SUN JUN 21 2009 .SYNOPSIS... WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM. SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING. FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05.. && .SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA. PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05.. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100 DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR BOTH DAYS. ..KUHL.. && .AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE AND SHOULD BECOME VFR BY 22/12Z. ..KUHL.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/KUHL
Hazardous weather outlook, Jun 21, 1:05 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 PM CDT SUN JUN 21 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 105 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION... ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS POSSIBLE. SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT ACCESS TO AIR CONDITIONING. A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO THURSDAY...AND AGAIN ON SATURDAY. AT THIS TIME...THE MAIN THREATS APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF THE OUTLOOK AREA.
In the hours before
Special weather statement, Jun 21, 6:26 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 626 PM CDT SUN JUN 21 2009 IAZ040-041-051-052-063-220130- BUCHANAN-DELAWARE-BENTON-LINN-IOWA- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO 626 PM CDT SUN JUN 21 2009 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE EARLY THIS EVENING... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER PORTIONS OF CENTRAL IOWA WILL MOVE EAST THROUGH THE EVENING. THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES...AND IF THEY REMAIN INTENSE...A TORNADIC STORM MAY BE POSSIBLE IN EAST CENTRAL AND NORTHEAST IOWA EARLY THIS EVENING. HEAVY RAINFALL IS LIKELY WITH ANY OF THE THUNDERSTORMS THIS EVENING. NOW IS THE TIME TO PREPARE FOR POSSIBLE SEVERE WEATHER AND TORNADOES. FIRM UP WHAT YOU WILL DO WHEN A TORNADO WARNING IS ISSUED...OR ONE IS SIGHTED. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:46 PM CDT | Tornado Warning | DVN | Benton, Iowa | 44 min |
| Jun 21, 8:06 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Washington | 39 min |
| Jun 21, 8:23 PM CDT | Tornado Warning | DVN | Iowa, Johnson | 35 min |
| Jun 21, 8:37 PM CDT | Flash Flood Warning | DVN | Benton, Iowa, Johnson, Linn | 6 hr |
| Jun 21, 8:38 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 52 min |
| Jun 21, 9:13 PM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 6 hr |
| Jun 21, 9:21 PM CDT | Tornado Warning | DVN | Washington | 54 min |
| Jun 21, 9:37 PM CDT | Flash Flood Warning | DVN | Louisa, Muscatine | 6 hr |
| Jun 21, 9:45 PM CDT | Flash Flood Warning | DVN | Johnson | 6 hr |
| Jun 21, 11:00 PM CDT | River Flood Warning | DVN | Keokuk | 4 days |
| Jun 22, 12:17 AM CDT | River Flood Warning | DVN | Louisa | 34 hr |
| Jun 22, 12:24 AM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Louisa | 6 hr |
| Jun 22, 1:29 AM CDT | Special Weather Statement | DVN | Jefferson, Lee, Van Buren | 61 min |
| Jun 22, 1:55 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 50 min |
| Jun 22, 2:45 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 60 min |
| Jun 22, 10:02 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 5 days |
| Jun 22, 12:07 PM CDT | Heat Advisory | DVN | Cedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more | 7 hr |
| Jun 22, 3:25 PM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 29 hr |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.